Format

Send to

Choose Destination
Antioxid Redox Signal. 2010 Sep 15;13(6):821-31. doi: 10.1089/ars.2009.3036.

TNF-alpha-induced mitochondrial alterations in human T cells requires FADD and caspase-8 activation but not RIP and caspase-3 activation.

Author information

1
Musculoskeletal Research Group, Institute of Anatomy, Ludwig-Maximilian-University Munich, Munich, Germany.

Abstract

Although much is known about how TNF-alpha induces apoptosis in the presence of inhibitors of protein synthesis, little is known about how it induces apoptosis without these inhibitors. In this report we investigated temporal sequence of events induced by TNF-alpha in the absence of protein synthesis. Regardless of whether we measured the effects by plasma membrane phosphotidylserine accumulation, by DNA strand breaks, or activation of caspases, significant changes were observed only between 12-24 h of TNF-alpha treatment. One of the earliest changes observed after TNF-alpha treatment was mitochondrial swelling at 10 min; followed by cytochrome c and Smac release at 10-30 min, and then heterochromatin clumping occurred at 60 min. While genetic deletion of receptor-interaction protein (RIP) had no effect on TNF-alpha-induced mitochondrial damage, deletion of Fas-associated death domain (FADD) abolished the TNF-induced mitochondrial swelling. Since pan-caspase inhibitor z-VAD-fmk abolished the TNF-alpha-induced mitochondrial changes, z-DEVD-fmk, an inhibitor of caspase-3 had no effect, suggesting that TNF-alpha-induced mitochondrial changes or cytochrome c and Smac release requires caspase-8 but not caspase-3 activation. Overall, our results indicated that mitochondrial changes are early events in TNF-alpha-induced apoptosis and that these mitochondrial changes require recruitment of FADD and caspase-8 activation, but not caspase-3 activation or RIP recruitment.

PMID:
20136500
PMCID:
PMC2935348
DOI:
10.1089/ars.2009.3036
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Atypon Icon for PubMed Central
Loading ...
Support Center